Background: Clozapine is effective for resistant schizophrenia. After two sudden deaths in physically well young men soon after starting clozapine, we investigated the cardiovascular complications for this drug.
Methods: From January, 1993, to March, 1999, 8000 patients started clozapine treatment in Australia, and were registered with a mandatory monitoring service. We identified cases of myocarditis and cardiomyopathy from voluntary reports to the Australian Adverse Drug Reaction Committee and sought details of the relevant diagnostic studies, necropsies that had been done in suspicious cases, or both.
Findings: 23 cases (20 men, three women, mean age 36 years [SD 9]) were identified: 15 of myocarditis and eight of cardiomyopathy associated with clozapine treatment. Six patients died. All cases of myocarditis (five deaths) occurred within 3 weeks of starting clozapine. Cardiomyopathy (one death) was diagnosed up to 36 months after clozapine was started. Necropsy results showed mainly eosinophilic infiltrates with myocytolysis, consistent with an acute drug reaction.
Interpretation: Clozapine therapy may be associated with potentially fatal myocarditis and cardiomyopathy in physically healthy young adults with schizophrenia.